What can I do to reduce my bumps and zits, redness, enlarged pores, and hyperpigmentation? (Photo)

I have been on Tretinoin for almost 3 months now and have seen absolutely no improvement whatsoever. My skin has only gotten much worse than it before I started using Tretinoin. What can I do now to reduce my zits and bumps, redness, scarring, and enlarged pores?

Doctor Answers 1

First, Suppress Acne Breakouts; Next, Treat PIE & PIH; Then, Treat Acne Scars

The proper order for treating the problems you describe is to first suppress acne breakouts. You really cannot do much for any of the other problems you describe, i.e. the discolorations, enlarged pores, and acne scars until acne breakouts are nearly or entirely suppressed. This means consulting with a board certified dermatologist who can prescribe usually a combination of prescription-only, anti-acne medications, which typically includes a retinoid, like tretinoin, possibly supplemented by the in-office applications of superficial peels, the cleaning out of blackheads and whiteheads, and the injection of active papules (zits, pimples) and cysts. Properly done, most patients begin to see significant progress between eight to sixteen weeks following the initiation of appropriate therapy. Patience is really a virtue during this process.Once the acne is controlled, attention can be paid to the post acne redness (postinflammatory erythema) and post acne skin blotchiness (post inflammatory hyperpigmentation), which plagues former acne sufferers. The latter especially can usually be dealt with the use of prescription bleaching agents and in-office superficial peels. Finally, if indeed any true scarring remains (many people confuse PIH with true scarring), then a variety of treatment modalities exist, including subcision for depressed scars,  TCA CROSS Technique for pit scars, and medical microneedling for tone and texture issues  For more on these, you can check out the archives of RealSelf.com. So, take heart. You may just need an increase in the strength of your tretinoin or an appropriate change of medication, etc. The point is not to fret and to see a board certified dermatologist. Best of luck to you.

New York Dermatologic Surgeon
4.8 out of 5 stars 22 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.